South Dakota, 2018

Hail in South Dakota, August 28, 2018

August 28, 2018 · NWS FSD · 18 events in 6 counties and zones

As an upper level trough approached during the late night and early morning hours, scattered post-frontal thunderstorms developed. Feeding off 1000-1500 J/kg elevated instability and effective-layer shear up to 50 knots, isolated storms produced considerable large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

As an upper level trough approached during the late night and early morning hours, scattered post-frontal thunderstorms developed. Feeding off 1000-1500 J/kg elevated instability and effective-layer shear up to 50 knots, isolated storms produced considerable large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 27, 10:04 PM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 27, 10:04 PM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1104 PM CDT Mon Aug 27 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 318 PM CDT Mon Aug 27 2018

Active weather continues this afternoon and evening as scattered
thunderstorms move in. In the near term, a cold front stretching
from Sioux City-Sioux Falls-Marshall will continue to bring
scattered showers and storms, while the main upper trough/vort max
at western Dakotas slides east-northeast. Ahead of this trough, a
mid-level shortwave continues sliding northeast across the area this
afternoon. This is the one providing forcing/dynamic for convection
across parts of the area. However, with an extent area of mostly
cloudy skies, moderate mid-level lapse rates, and convective
temperatures cooler than criteria, the severe weather threat seems
more likely across northwest Iowa and far eastern counties in
southwest Minnesota. These areas pose the greatest risk for
strong to severe thunderstorms through this evening with an area
of 1500-2000 J/kg MUCAPE, and surface dewpoints in the upper 60s
and lower 70s. Quasi-unidirectional 0-6 km shear about 40 to 45
knots suggests a few rotating storms, with multi-cells clusters as
the primary mode. Large hail up to golf ball size and damaging
winds to 75 mph are the main risks. Isolated hail up to 2.5 inch
will be possible through late this afternoon. Severe weather
risks will slowly diminish from 6pm to 8pm CDT, from west to east.

The aforementioned main upper trough/vort max will drag secondary
surface front tonight. Some elevated showers and isolated storms
are possible Tuesday morning into early afternoon from northwest
to southeast. As the frontal boundary slowly moves southeast,
tight pressure gradient will produce breezy conditions late
tonight into Tuesday. Have bumped winds by using CONSMOS to have
15 to 25 mph, gusts up to 30 mph through Tuesday afternoon. Low
clouds/stratus spreading southward and northerly surface winds
behind the front will keep the area cooler than average with
daytime temperatures from the upper 60s to lower 70s north of I-90
to mid 70s south.

.LONG TERM...(Tuesday night through Monday)
Issued at 318 PM CDT Mon Aug 27 2018

Relatively dry conditions and slightly cooler than normal
temperatures are expected Tuesday night into Wednesday as a surface
high pressure builds in.

By Wednesday night into Thursday night, upper flow pattern becomes
quasi-zonal, while at the surface return flow brings warmer and more
humid conditions across the region. With diurnal heating and
moderate theta-e, some spotty storms cannot be ruled out.

Unsettled conditions return Friday into Friday night as an upper
trough slides eastward, lifting the associated warm front across the
region. Will need to monitor this period for possible scattered
strong to severe storms mainly along and east of I-29.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1058 PM CDT Mon Aug 27 2018

Isolated thunderstorms will move across the forecast area this
period, but with spotty coverage, opting to not include thunder in
the TAFs given low confidence that storms will impact terminals.

IFR-locally LIFR ceilings and visibility to start the period
across southwest Minnesota and east central South Dakota is
expected to gradually improve with passage of cool front during
the pre-dawn hours. At this point, do not have sub-VFR visibility
at KFSD, though could be close prior to north winds increasing
and will monitor closely.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...JH
Hazardous weather outlook, Aug 27, 6:56 PM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
756 PM CDT Mon Aug 27 2018

SDZ038>040-050-052>055-057>061-063>065-068-290100-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson-
Bon Homme-
756 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Tonight

Before midnight, a line of thunderstorms will likely move through
the region. Some of these storms could be strong to severe, with
abundant lightning, hail up to the size of quarters, and wind
gusts to 60 mph. Storms move east of this region after midnight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Thursday night through Friday night.
Details on storm strength are still low confidence at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ056-062-066-067-069>071-290100-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-
Lincoln SD-Yankton-Clay SD-Union-
756 PM CDT Mon Aug 27 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, east
central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

After 11pm through sunrise Tuesday, a line of thunderstorms will
likely move through the region. Some of these storms could be
strong to severe, with abundant lightning, hail up to the size of
quarters, and wind gusts to 60 mph. Storms move east of this
region after sunrise.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms are possible Thursday night through Friday night.
Details on storm strength are still low confidence at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Sioux Falls radar (KFSD), 99 km away, was scanning. The volume nearest the first event began at 05:59 UTC.

Open the radar archive at this moment

Event by event

18 hail. Local standard time, as filed.

Hail, Hutchinson

When
August 28, 12:00 AM CST to 12:01 AM CST
Where
Hutchinson County, 2.12 mi ESE of Dimock
Measured
1.75 in hail
Reported by
Public
Coordinates
43.460, -97.940

Report received through social media.

Hail, Hutchinson

When
August 28, 12:15 AM CST to 12:16 AM CST
Where
Hutchinson County, 2.51 mi E of New Elms Spgs Colony
Measured
1.75 in hail
Reported by
Public
Coordinates
43.480, -97.780

Minor crop damage.

Hail, Minnehaha

When
August 28, 1:05 AM CST to 1:10 AM CST
Where
Minnehaha County, 6.61 mi WSW of Ellis
Measured
1.75 in hail
Reported by
Public
Coordinates
43.530, -96.950

Hail stripped leaves from trees, seen on social media video.

Hail, Minnehaha

When
August 28, 1:12 AM CST to 1:15 AM CST
Where
Minnehaha County, 3.99 mi SSW of Ellis
Measured
1.75 in hail
Reported by
Public
Coordinates
43.520, -96.870

Hail, Minnehaha

When
August 28, 1:12 AM CST to 1:15 AM CST
Where
Minnehaha County, 2.81 mi S of Ellis
Measured
1.25 in hail
Reported by
Public
Coordinates
43.530, -96.820

Hail, Minnehaha

When
August 28, 1:14 AM CST to 1:16 AM CST
Where
Minnehaha County, 2.76 mi S of Ellis
Measured
1 in hail
Reported by
Public
Coordinates
43.530, -96.830

Hail, Minnehaha

When
August 28, 1:15 AM CST to 1:17 AM CST
Where
Minnehaha County, 2.13 mi SSE of Ellis
Measured
1.5 in hail
Reported by
Public
Coordinates
43.540, -96.820

Hail, Minnehaha

When
August 28, 1:19 AM CST to 1:22 AM CST
Where
Minnehaha County, 1.38 mi S of West Sioux Falls
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.550, -96.750

Hail, Minnehaha

When
August 28, 1:20 AM CST to 1:22 AM CST
Where
Minnehaha County, 1.65 mi ENE of Sioux Falls
Measured
1.25 in hail
Reported by
Public
Coordinates
43.540, -96.700

Hail, Minnehaha

When
August 28, 1:20 AM CST to 1:22 AM CST
Where
Minnehaha County, 1.71 mi NE of Sioux Falls
Measured
1.5 in hail
Reported by
Public
Coordinates
43.550, -96.710

Hail, Minnehaha

When
August 28, 1:22 AM CST to 1:24 AM CST
Where
Minnehaha County, 2.43 mi NE of Sioux Falls
Measured
1.75 in hail
Reported by
Public
Coordinates
43.550, -96.690

Hail size varied from quarter to golf ball.

Hail, Minnehaha

When
August 28, 1:23 AM CST to 1:26 AM CST
Where
Minnehaha County, 2.12 mi ENE of Sioux Falls
Measured
1.75 in hail
Reported by
Public
Coordinates
43.540, -96.690

Mainly quarter to half dollar size hail, with a few golf ball size stones.

Hail, Minnehaha

When
August 28, 1:26 AM CST to 1:28 AM CST
Where
Minnehaha County, 2.13 mi NNW of East Sioux Falls
Measured
1 in hail
Reported by
NWS Employee
Coordinates
43.550, -96.630

Hail, Charles Mix

When
August 28, 1:39 AM CST to 1:40 AM CST
Where
Charles Mix County, 3.53 mi W of Wagner
Measured
1 in hail
Reported by
Public
Coordinates
43.080, -98.370

Report of damage to crops and vehicles on social media.

Hail, Charles Mix

When
August 28, 1:40 AM CST to 1:42 AM CST
Where
Charles Mix County, 1.38 mi S of Ravinia
Measured
1 in hail
Reported by
Public
Coordinates
43.110, -98.430

Hail, Bon Homme

When
August 28, 2:16 AM CST to 2:18 AM CST
Where
Bon Homme County, 0.5 mi E of Scotland
Measured
0.88 in hail
Reported by
Public
Coordinates
43.150, -97.720

Hail, McCook

When
August 28, 2:30 AM CST to 2:31 AM CST
Where
McCook County, 2.81 mi S of Stanley Corner
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.510, -97.390

Mostly nickel size, but a few of quarter size. Time estimated from radar.

Hail, Turner

When
August 28, 2:39 AM CST to 2:44 AM CST
Where
Turner County, 4.94 mi NNE of Pearsons Corner
Measured
1.25 in hail
Reported by
Public
Coordinates
43.240, -97.300

Hail accompanied by strong winds, speed unknown.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780957, 780958, 780959, 780960, 780961, 780962, 780963, 780964, 780965, 780966, 780967, 780968, 780969, 780970, 780971, 780972, 780973, 780974.